back in november of 2005 when we got back from vacation, my 11 year old daughter had a asthma episode and we took her to the er at midnite. the er physician said her oxygen level was low so to bring it back up they started an iv with steroids. every hour or so he would recheck and with still not at the range they liked they continued to pump her with steroids until a room a better hospital that treated children opened up. after about 7 hrs she was transported to a better hospital. however this hospital noticed her blood sugar level was high, and while saying it may be from the steroids they wanted to send her to hospital with a endocrinologist. so she once again was taken to yet another hospital. there they monitored her for 2 days and her blood sugar levels were coming down so they thought it was raised from what they say was a MASSIVE dose of steroids but to have bloodwork done in a couple of months to make sure. so in january we had her bloodwork redone and her blood sugar was still high, so we went to see an endocrinologist who admitted her to the hospital with type 1 diabetes. since january this child has been on insulin taking 4 injections a day. she was just fine before november. like i sai we had just gotten back fromvacation on the disney cruise so she was eating kid stuff and being very active while showing no signs of shakes or weakness.. i guess my question is could she have gotten diabetes from the large doses of steroids given to her in the er for her low oxygen level. everyone say know but i would like other opinions.
I am not a physician, but the mom of a type 1 diabetic who also has asthma. I can tell you from personal experience, the steroids that are given to asthmatics do usually raise the blood sugars. Some people it can lower, but for the most part and steroid will raise bloods sugars. You would be surprised how different drugs can affect blood sugars. Whenever we give our daughter her asthma meds we increase her I insulin doses a little to compensate.
I have not found any true correlation that proves that steroids cause diabetes. I have tried because, I have felt the same as you do now as our daughter had a steroidal medication about 4 weeks prior to her diagnosis, with a bad asthma attack and a high fever. When she was diagnosed she didi not have any of the classic symptoms. I was told that it was coincidental . I searched and could not find any proof that one caused the other.
Could it be that your suspicions are reversed and that the diabetes was caused by the usual autoimmune malfunction, and that the same autoimmune system malfunction was the cause of the asthma attack? Has your child been tested for the presence of antibodies that show that the immune system is attacking the pancreas? If these antibodies are present (a simple blood test is used to check for them), then it is very likely that the immune system had been attacking the pancreas for a period of months or even years, and that the same autoimmune over-activity caused the allergy symptoms that lead to the asthma attack. Many type 1 diabetics also suffer from allergies or other autoimmune problems such as thyroid malfunctions or celiac disease. It is possible that the steroids had nothing to do wtih the problem, but that the immune system caused both problems. Type 1 diabetes is also sometimes called autoimmune diabetes, and it tends to pop up unexpectedly without other type 1 diabetes being present in the families. Some think that this is because one damaged gene tends to be inherited from each parent, and the two damaged genes produce the autoimmune system problem that sets up the attack on the pancreas.
Hi I just read your concerns and I also feel that there is a connection between steroids and diabetes. I have been type 1 diabetic for the last twenty years and there is no hisstory of diabeties in my family. When I was 12 I had leukaemia and subsequent radiotherapy and chemotherapy. I feel that the drugs used to cure my cancer caused damage to my pancreas and the cells that produce insulin. Has anyone else out there become diabetic after chemotherapy ?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.